Pageviews Since May, 2012 (That's when I added this view counter) Website has been up since 2007

Wednesday, July 1, 2009

New Study Links Sudden Cardiac Deaths In ADHD Children To Medications

The FDA and the National Institute of Mental Health joined forces to fund a new study headed up by researcher Madelyn Gould, a professor at Columbia University Medical Center to determine if there is a connection between stimulant medications widely prescribed to treat children with ADHD and sudden cardiac death.

ADHD (Attention-Deficit Hyperactivity Disorder) is a common disorder in children and teenagers and includes symptoms of difficulty controlling behavior, staying focused and paying attention along with the inability to sit still.

When the study was complete it was published in the American Journal of Psychiatry and it suggests that there may actually be a link between the use of stimulant drugs like methylphenidate and amphetamine and sudden cardiac death in otherwise healthy children.

At present, over 2 million children in the United States are on prescription stimulants like Ritalin, Concerta, Adderall and Dexedrine for ADHD. As far back as the early 1990’s, concern over several sudden, unexplained deaths in children on stimulant medications began to arise, but they were so rare by comparison that this made it difficult to study them.

However, by March of 2006, a FDA panel reported that during a 14-year period, 24 sudden cardiac deaths occurred in children taking these stimulant drugs. Another 3 deaths were reported in children who were taking Strattera for ADHD, which is not a stimulant.

Immediately following this report back in 2006, the FDA required manufacturers of stimulant drugs for ADHD to include on the label a warning that there was a rare but increased risk of heart attack, stroke and psychiatric problems.

Despite this newer study, the FDA is not ready to conclude that the use of these stimulants to treat children with ADHD has a higher risk than benefit profile. This might be because the study compared the sudden unexplained deaths of 564 children to 564 children who died in a car crash, but it was later determined that many of the unexplained deaths were attributed to previously undiagnosed cardiac arrhythmias.

Even with this information, researchers concluded that the odds of sudden cardiac death among children taking stimulants were 7-8 times higher than for children not on these medications. This is because stimulants increase blood pressure and reportedly can change heart rates, so if a child has a previous cardiac condition, it may be dangerous to combine that with these medicines.

Gould stated that it is very important for doctors who prescribe these medications to be vigilant about pre-screening these children for possible heart problems as well as regularly monitoring them for any heart problems that may begin to show up.

This is however, not the first time that this recommendation was given. In 2008, the American Heart Association recommended that all children and teens that were presently on ADHD medications be screened for heart problems as well as electrocardiogram screenings for every patient who begins taking the drug for the first time. The FDA is also conducting two more studies to determine the relation of ADHD medications to death and stroke.

One of these studies involves children on ADHD medications and is expected to be complete by the fall of 2009. The other study is not expected to be released until 2010 and will be concerning adults on stimulant medications and its connection to death and stroke.

Researchers are asking patients to be cautious with regard to the use of these drugs. Recreational use of Concerta and Ritalin appears to be increasing with the mistaken thought that they are safe when they are not.

No comments: